Hostname: page-component-797576ffbb-tx785 Total loading time: 0 Render date: 2023-12-11T20:15:11.172Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "useRatesEcommerce": true } hasContentIssue false

Abstract classes with few models have ‘homogeneous-universal’ models

Published online by Cambridge University Press:  12 March 2014

J. Baldwin
Department of Mathematics, University of Illinois, Chicago, Box 4348, Chicago IL 60680
S. Shelah
Department of Mathematics, Hebrew University of Jerusalem, Jesusalem, Israel


This paper is concerned with a class K of models and an abstract notion of submodel ≤. Experience in first order model theory has shown the desirability of finding a ‘monster model’ to serve as a universal domain for K. In the original constructions of Jónsson and Fraïssé, K was a universal class and ordinary substructure played the role of ≤. Working with a cardinal λ satisfying λ<λ = λ guarantees appropriate downward Löwenheim-Skolem theorems; the existence and uniqueness of a homogeneous-universal model appears to depend centrally on the amalgamation property. We make this apparent dependence more precise in this paper.

The major innovation of this paper is the introduction of a weaker notion (chain homogeneous-universal) to replace the natural notion of (K, <)-homogeneous-universal model. Modulo a weak extension of ZFC (provable if V = L), we show (Corollary 5.24) that a class K obeying certain minimal restrictions satisfies a fundamental dichotomy. For arbitrarily large λ, either K has the maximal number of models in power λ or K has a unique chain homogeneous-universal model of power λ. We show (5.25) in a class with amalgamation this dichotomy holds for the notion of K-homogeneous-universal model in the more normal sense.

The methods here allow us to improve our earlier results [5] in two other ways: certain requirements on all chains of a given length are replaced by requiring winning strategies in certain games; the notion of a canonically prime model is avoided. A full understanding of these extensions requires consideration of the earlier papers but we summarize them quickly here.

Research Article
Copyright © Association for Symbolic Logic 1995

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)



[1]Karlowicz, M.Engelking, A., Some theorems of set theory and their topological consequences, Fundamenta Mathematica, vol. 57 (1965), pp. 275285.Google Scholar
[2]Albert, M. and Grossberg, R., Rich models, this Journal, vol. 55 (1990), pp. 12921298.Google Scholar
[3]Avraham, U., Shelah, S., and Solovay, R., Squares with diamonds and Souslin trees with special squares, Fundamenta Mathematica, vol. 127 (1987), pp. 133162.Google Scholar
[4]Baldwin, J.T. and Shelah, S., The primal framework: I, Annals of Pure and Applied Logic, vol. 46 (1990), pp. 235264.Google Scholar
[5]Baldwin, J.T. and Shelah, S., The primal framework II: Smoothness, Annals of Pure and Applied Logic, vol. 55 (1991), pp. 134.Google Scholar
[6]Beller, A. and Litman, A., A strengthening of Jensen's □ principles, this Journal, vol. 45 (1980), pp. 251264.Google Scholar
[7]Makowsky, J. A., Abstract embedding relations, Model-theoretic logics (Barwise, J. and Feferman, S., editors), Springer-Verlag, 1985, pp. 747792.Google Scholar
[8]Shelah, S., Reflection of stationary sets and successor of singulars, preprint 351: to appear in Archive for mathematical logic.Google Scholar
[9]Shelah, S., On the number of nonisomorphic models of cardinality λ Lλ-equivalent to a fixed model, Notre Dame Journal of Formal Logic, vol. 22 (1981), pp. 510.Google Scholar
[10]Shelah, S., Models with second order properties IV, A general method and eliminating diamonds, Annals of Mathematical Logic, vol. 38 (1983), pp. 183212.Google Scholar
[11]Shelah, S., Remarks on squares, Around classification theory of models, Springer-Verlag, 1986, Springer Lecture Notes 1182.Google Scholar
[12]Shelah, S., Nonelementary classes II, Classification theory, Chicago 1985 (Baldwin, J., editor), Springer-Verlag, 1987, Springer Lecture Notes 1292.Google Scholar
[13]Shelah, S., Universal classes: Part 1, Classification theory, Chicago 1985 (Baldwin, J., editor), Springer-Verlag, 1987, Springer Lecture Notes 1292, pp. 264419.Google Scholar